Funnel Cloud, Orange
- When
- January 3, 4:00 PM PST
- Where
- Orange County, 4 mi WNW of Fullerton
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 3, 2:00 PM PST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST MON JAN 3 2005 .SYNOPSIS...A WINTER STORM WILL CONTINUE TO AFFECT SOUTHWEST CALIFORNIA THROUGH TUESDAY. PERIODS OF HEAVY RAIN AND SNOW ARE LIKELY TONIGHT INTO TUESDAY MORNING. THE STORM WILL MOVE EAST OF THE AREA TUESDAY AFTERNOON. ANOTHER STORM WILL SPREAD RAIN AND SNOW ACROSS SOUTHERN CALIFORNIA LATE THURSDAY AND FRIDAY. A THIRD STORM IS EXPECTED TO BRING MORE RAIN ON LATE SUNDAY AND MONDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. UPPER LEVEL DIVERGENCE LIKELY WAS THE CULPRIT FOR TRIGGERING THE HEAVY PRECIPITATION THIS MORNING. RAINFALL AMOUNTS RANGED BETWEEN FROM A HALF TO TWO INCHES AND SNOWFALL REPORTS WERE BETWEEN 3 AND 9 INCHES ABOUT 4500 FEET. AT LEAST TWO MORE EPISODES OF MODERATE TO HEAVY PRECIPITATION ARE EXPECTED DURING THE NEXT 12 HOURS...THE FIRST THIS EVENING...COMING FROM THE BAND CURRENTLY DEVELOPING OVER THE OUTER WATERS...AND THE SECOND LATE TONIGHT AS THE MAIN CIRCULATION CENTER NEARS THE COAST. A THIRD EPISODE IS POSSIBLE TUESDAY MORNING FROM HEAVY SHOWERS IN THE CONVECTION AROUND THE CENTER AS IT MOVES INLAND. KEPT THE FLASH FLOOD WATCH AND WINTER STORM WARNING INTACT...BUT AM EXPECTING PRONOUNCED IMPROVEMENT TUESDAY AFTERNOON WHICH SHOULD CONTINUE INTO THURSDAY. .LONG TERM...THE NEXT STORM IS CURRENTLY FORECAST TO TRACK MORE EAST TO WEST THURSDAY NIGHT THROUGH FRIDAY TO THE NORTH...SO ANTICIPATE RAIN AMOUNTS WILL BE ABOUT HALF OF CURRENT STORM TOTAL AND SNOW LEVELS HIGHER. THE THIRD STORM IS EXPECTED LATE SUNDAY AND MONDAY. THIS APPEARS MUCH WARMER AND WETTER...ASSUMING GFS MODEL IS CORRECT. && .SGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL AREAS UNTIL 2 PM TUESDAY..SEE LAXFFASGX. WINTER STORM WARNING FOR MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM TUESDAY...SEE LAXWSWSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && BALFOUR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST MON JAN 3 2005 CAZ042-043-048-050-055-056-057-058-060-041400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 600 AM PST MON JAN 3 2005 .DAY ONE... TODAY THROUGH TONIGHT. A STRONG WINTER STORM WILL BRING HEAVY RAIN...THUNDERSTORMS...AND MOUNTAIN SNOW TODAY. STRONG...GUSTY WINDS WILL ACCOMPANY THIS STORM... MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW AND DENSE FOG. STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT. WATERSPOUTS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS TODAY AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL AREAS BELOW 5000 FEET UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO... RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM TUESDAY...SEE LAXWSWSGX. A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW INTO TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW AND DENSE FOG. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DEADLY LIGHTNING AND POSSIBLE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. FUNNEL CLOUDS AND WATERSPOUTS WILL ALSO BE POSSIBLE. STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES TUESDAY. THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS POSSIBLE INTO THE END OF NEXT WEEK. SOME MODELS EVEN HINT AT AN STRONGER STORM BY THIS WEEKEND. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING. MACKECHNIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM SNOW PHELAN 34.43N 117.57W
01/03/2005 0.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
SNOWING AND BEGINNING TO STICK IN PHELAN AT THE 4200 FOOT
LEVEL.
1013 AM SNOW 1 W CAJON SUMMIT 34.35N 117.46W
01/03/2005 0.0 INCH SAN BERNARDINO CA AMATEUR RADIO
SNOWFALL REPORTED ON I-15 AND OAKHILL ROAD
1015 AM SNOW LAKE ARROWHEAD 34.26N 117.19W
01/03/2005 4.0 INCH SAN BERNARDINO CA AMATEUR RADIO
ALSO 1/4 MILE VISIBILITY IN FOG
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1145 AM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY SNOW IDYLLWILD-PINE COVE 33.75N 116.72W
01/03/2005 3.0 INCH RIVERSIDE CA TRAINED SPOTTER
HEAVY SNOW IN IDYLLWILD 2 TO 3 INCHES IN LAST HOUR.
SPOTTER RIV 227 SAYS THE SNOW IS WET AND SLUSHY.
1115 AM HEAVY RAIN HESPERIA 34.42N 117.30W
01/03/2005 0.38 INCH SAN BERNARDINO CA TRAINED SPOTTER
ALSO SOME STREET FLOODING IN TOWN
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1154 AM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY SNOW BIG BEAR LAKE 34.24N 116.89W
01/03/2005 9.0 INCH SAN BERNARDINO CA PUBLIC
SPOTTER REPORTS ROADS AS EXTREMELY DANGEROUS.
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1204 PM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY SNOW 1 E BIG BEAR LAKE 34.24N 116.88W
01/03/2005 5.5 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER SBD403 IS AT LAKE LEVEL AROUND 6800 FEET.
&&
PURPURAThe Santa Ana Mts radar (KSOX), 20 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437895.